Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
August 6, 2001

Daily Care

Question from Aiken, South Carolina, USA:

My eight and a half year old, who has had type 1 diabetes for two and a half weeks and is on two shots a day, tends to have unexplained lows. One day her levels are good and then the next day even with less insulin she will be too low before dinner even with an afternoon snack. We follow her diet and she basically eats the same thing every day. We feed her at the same time with the same amount of time between meals and snacks, we move injection sites, and there as been no difference in her activity level on the days that her levels are within range and the days she goes low. Several days ago we switched from NPH to Lente because the NPH dropped her too fast. Is this unusual? We talk to her endocrinologist twice a day, and he tells us the amount of insulin to give her. She starts back to school soon, and I'd feel a lot better if she were more predictable.

Answer:

Realistic goals for insulin dosing in your daughter should include achieving a near-normal blood sugar level and having as few lows and highs as possible. It is not realistic to think that lows and highs will not happen. I would encourage you to learn how to effectively treat lows and highs and how to adjust the insulin to help prevent them.

It sounds like you are appropriately working toward that goal. The first few weeks of having diabetes can be especially difficult, and finding the right dosing of insulin can be equally challenging. Keep up the good work!

MSB